Hey there, and welcome to the discussion group.
Most of us manage to plow through interferon therapy, one way or another. The warnings can be frightening, though… and shouldn’t be ignored, either. I dealt with garden variety depression on and off for much of my adult life; it wasn’t exacerbated by IFN treatment, at least in my case.
Diet doesn’t seem to influence treatment outcome to much extent. There are a couple of notable exceptions to this; avoid alcohol of course, and you might consider avoiding supplemental iron unless your doctor specified otherwise. For instance if you take a multi vitamin, Centrum Silver or generic equivalent might be appropriate; it doesn’t contain additional iron.
Many of us are started on an antidepressant prophilactically, rather than waiting for symptoms to arrive. If you haven’t taken one before, and aren’t on one now, it might be a good idea to discuss this with the doctor. Others here have completed their therapy without AD’s, but the general consensus is they help.
I’ve participated in this forum for nearly six years now, and have only seen a small handful of genotype 2 patients relapse or have a non-response to treatment; especially if they are fully complaint with their meds, and complete the 24 weeks. I believe your statistical odds of success are in excess of 85-90%; much, much higher than other strains of the disease.
For more general info on HCV, take a peek at Janis and Friends; I’ll link you to their page for newly diagnosed. Be sure to also look through the section ‘other HCV information’, located in the right hand column of the page as well:
Remember to drink adequate fresh water, try to get out for at least light exercise to help maintain sleep cycles, and let us know how things progress for you.
Best of luck—
You should be taking more than 200 mg of ribavirin. They usually come in pill or capsule form of 200 mg EACH. So, you should be taking 4, 5 or 6 of them (some in am and some in pm).
Balanced diet, exercise to the extent you can, sleep and rest as needed.
Hopefully, you have discussed a plan with the doc for ongoing blood tests....
ask doctor for an anti depressant like Lexapro.
don't worry about all those things on the pamphlet that comes with the drugs. they will scare you right out of treating! those things don't happen that often but they are requiered to state it even if it happen only one time.
once treating there are many meds & other things to minimize side effects.
best of luck
Yes, the dosage on the bottle says take two tablets by mouth twice daily. The pagasys is one shot per week.
I eat healthy now...I was just wondering what foods I should avoid to keep from getting sick and I heard that drinking a lot of water helps to dilute the solution of drugs in the system and making the treatments not so bad. I wondered if exercising would make me more tired and if the sun would be beneficial.
Thanks, I appreciate your reply
It's my belief that some amount of exercise is beneficial, even if it just walking. The meds can sometimes make a person a little hyper and then can drain your energy (an impact on the oxygen producing red blood cells). The meds can also affect your appetitie but it's important to make sure that you continue to consume smart nutrients. Some people find that they become adverse to some foods and attracted to others. Do what you can.
Gonzogirl, you might have been prescribed Ribasphere; this is provided in 200, 300, and 400 milligram capsules, I think. Most of us use the 200 mg tabs, several times daily. Pegasys is typically flat dosed at 150 micrograms/week, I believe.
Some patients become photosensitive as treatment progresses; you might want to enjoy the sun cautiously at first.
It is true that you will feel worse before you feel better, and it may seem strange to think of doing that to yourself but if you were to wait until you are feeling really sick from the hep C, your liver would be too far gone to save it.
The way I looked at it was... I can feel lousy for a year so I can have a healthy rest of my life, or I can feel OK now, and gradually get worse, and have a miserable rest of my life. I'm type 1a, so my chances of SVR are roughly 50-50, but it still made more sense to me to do the treatment and shoot for a chance to a healthy "rest of my life".
My side effects so far... I'm on shot #6 this Friday... fatigue, brain fog, achy from the waist to my feet sometimes, which responds well to Ibuprofen, evening gas (my poor husband!), occasional diarrhea, and irritability. I started taking anti-depressants 2 weeks before I started treatment because I also have a history of depression, and so far I'm fine. Sleep doesn't come easy either, so I take Ambien CR and get a pretty good night's sleep.
It isn't fun, but I'll be darned if I'm going to let the dragon stay in me any longer than necessary and do any more damage to my liver.
There are some new meds on the horizon that are supposed to cut down the treatment time that you can check into too.
You've come to a good place for advice.
FiGuy is kidding about having fun.
These drugs block serotonin from being absorbed in the brain which leads to depression. I didn't think I would need an anti-depressive medication, but turns out I was horribly depressed and so my doc put me on one and even though that was only 2 weeks ago, I can tell I am feeling better. I also ended up needing a sleep aid because these drugs can interfere with falling asleep and staying asleep. Now, my RBC is almost at 9 which may require me to include an additional med to help with my anemia. The point here is that your doc will help you along as you go with these types of side effects.
Water and lots of it, is the most important thing you can do for yourself. These meds are very drying and also water helps move out their toxic effects to our bodies. Many say light exercise is important. When I feel stronger, I plan to add that to my schedule.
Definitely a healthy diet is important. When you take your Ribavirin, you need to take it with food that has a fat content so it is better absorbed. As you go, your body will let you know what you can and cannot eat and do.
There are many here with great advice so just post whenever you have any questions, or just want to vent and the good people here will answer you.
I heard that drinking a lot of water helps to dilute the solution of drugs in the system and making the treatments not so bad. "
No why on earth would you want to dilute the solution of drugs? You NEED the proper amounts of them in order to get to SVR. The water however will hydrate your body and dehydration is a big cause of many of the side effects of treatment. In fact you want to take riba with your breakfast and dinner and make sure you have fatty foods so that it has something to bind to and is NOT just urinated out fast. A high, proper serum level is critical especially in the first 12 weeks.
Half your body weight a day in water meaning if you weight 120 pounds you need at least 60 ounces of water.
Hi, Im on 180micrograms and 200mg ribavirin 2tabs twice a day. Ive hardly had many side effects. I found that when i was doing the injections myself i would make myself sick with worry, like if i was doing it the right way etc. I then decided to see the nurse at my local doctors who now does it for me for free every week. Since then ive been fine with minor fever every couple of weeks only lasting a few hrs. Other then that about 4 months into treatment my hair has started to fall out, not in clumps or anything, just thinning out. Not so bad though. good luck
I had my first shot and drugs yesterday. I thought I would be one of those who would not get sick or have any signs of depression. It came on me about an hour after taking the meds. I had a fever, chills, headache, flu-like syptoms, and I cried watching Oprah! OMG!! I have learned that I can't watch anything on TV a little sad...or I will become weepy. I tried to sleep it off. I took some tylenol to get rid of the headache, chills, and aches. That seemed to help. I am drinking a lot of water. We (my daughter and I) got a new Jack Russell terrior yesterday...I don't know what I was thinking. She is adorable...but a ball of fire...and not potty trained yet.
I hope today will be better than yesterday...hopefully...it is the shot that gives me the symptoms and not the pills. I think I need to reconsider when I take the shot...Friday is not a good time...I don't want to be miserable all weekend. Anyway, it isn't that bad so far...I just hate the idea of feeling like this for 6 months...but I can do it...and I know it must be much worse for others on this site...I wish you all the best...and hope for a speedy recovery for you and me.
Did you have a Liver Biopsy? If you did, what were the results?
I wish you the best along your journey, may you reach RVR then on to SVR, and you come out the other side unscathed.